Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (8)

1 - 8 of 8 WebM&M Case Studies
Cynthia Li, PharmD, and Katrina Marquez, PharmD| July 28, 2021

This commentary presents two cases highlighting common medication errors in retail pharmacy settings and discusses the importance of mandatory counseling for new medications, use of standardized error reporting processes, and the role of clinical decision support systems (CDSS) in medical decision-making and ensuring medication safety.

Yi Lu, MD, PhD, and Douglas Salvador, MD, MPH| August 8, 2019
A woman with a history of prior spine surgery presented to the emergency department with progressive low back pain. An MRI scan of T11–S1 showed lumbar degenerative joint disease and a small L5–S1 disc herniation. She was referred for physical therapy and prescribed muscle relaxant, non-steroidal anti-inflammatories, and pain relievers. Ten days later, she presented to a community hospital with fever, inability to walk, and numbness from the waist down. Her white blood cell count was greater than 30,000 and she was found to be in acute renal and liver failure. She was transferred to a neurosurgery service at an academic hospital when an MRI revealed a T6–T10 thoracic epidural abscess.
Ralf Jox, MD, PhD| November 1, 2017
An older man admitted for the third time in 4 weeks for an exacerbation of congestive heart failure expressed his wishes to focus on comfort and pursue hospice care. Comfort measures were initiated and other treatments were stopped. The care team wrote for a standing dose of IV hydromorphone every 4 hours. The night shift nurse administered the scheduled dose at 3:00 AM. At 7:00 AM, the palliative care attending found the patient obtunded, with shallow respirations and a low respiratory rate.
Reza Alaghehbandan, MD, MSc, and Stephen S. Raab, MD| March 1, 2013
A woman with abdominal pain, bloating, and weight loss went to her primary physician, who ordered imaging and a biopsy. Lymph node pathology was reported as Castleman disease. A specialist felt the presentation and test results were atypical for this diagnosis. Further testing revealed adult-onset celiac disease.
Jean L. Holley, MD | October 1, 2010
A man with end-stage renal disease on hemodialysis was dialyzed with equipment that had been inappropriately reused, exposing the patient to another patient's blood numerous times.
Beth Devine, PharmD, MBA, PhD| April 1, 2010
A medication dispensing error causes nausea, sweating, and irregular heartbeat in an elderly man with a history of cardiac arrhythmia. Investigation reveals that the patient was given thyroid replacement medication instead of antiarrhythmic medication.
Saul N. Weingart, MD, PhD| August 1, 2006
In the office, a man with diabetes has high blood sugar, and the nurse practitioner orders insulin. After administration, she discovers that she has injected the insulin with a tuberculin syringe rather than an insulin syringe, resulting in a 10-fold overdose.